Lightning, Mobile
- When
- August 18, 1:40 PM CST
- Where
- Mobile County, Theodore
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 30.550, -88.170
A sixteen year old high school football player was taking cover from an approaching thunderstorm when lightning struck near him and dazed the player. He was taken to a local hospital for observation and released.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A sixteen year old high school football player was taking cover from an approaching thunderstorm when lightning struck near him and dazed the player. He was taken to a local hospital for observation and released.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 18, 5:00 AM CST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT MON AUG 18 2008 .AVIATION UPDATE FOR 12Z...IFR AND LIFR CONDITIONS SCATTERED AROUND THE AREA BEFORE SUNRISE WILL IMPROVE TO MVFR AND VFR BY 9AM. SHOULD REMAIN MVFR TO VFR INTO THE EARLY AFTERNOON UNTIL SCATTERED SHRA/TSRA DEVELOP AND POSSIBLE IFR CONDITIONS IN AND NEAR CONVECTION. CONVECTION WILL LIKELY DEVELOP INTO SLOW MOVING CLUSTERS OR SHORT LINES. CONDITIONS IMPROVING BY SUNSET...PATCHY FOG MAY RE-DEVELOP LATE TONIGHT. /11 **********************PREVIOUS DISCUSSION********************** .SHORT TERM...(TODAY AND TONIGHT)...SLOWLY DISSIPATING FRONTAL BOUNDARY ACROSS THE SOUTHERN SECTIONS OF THE AREA WILL PROVIDE THE FOCUS FOR ANOTHER ROUND OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH PRECIPITABLE WATER VALUES REMAINING AROUND TWO INCHES AND A LOW LEVEL EASTERLY WIND WITH A MID AND UPPER LEVEL WESTERLY WIND...EXPECT ONLY SLOW MOVEMENT OF THUNDERSTORMS AND ONCE AGAIN SOME POCKETS OF HEAVY RAIN TOTALS...RADAR SHOWED 3 TO 4 INCHES OVER A SIZABLE PART OF ESCAMBIA COUNTY ALABAMA YESTERDAY. HIGH TEMPERATURES THIS AFTERNOON MAINLY IN THE UPPER 80S EXCEPT IN AND NEAR THE FEW PLACES THAT CATCH AN ISOLATED MORNING RAIN AND THE CLOUDS LINGER INTO THE AFTERNOON...THE OFFICIAL HIGH AT MOBILE REGIONAL WAS ONLY 83 ON SUNDAY WITH ONLY A TRACE OF RAIN. BY CONTRAST...EVERGREEN WAS 89 WITH OVER AN INCH OF RAIN...BUT THE RAIN WAS LATER IN THE DAY. /11 (TUESDAY AND WEDNESDAY)...CURRENT NHC FORECAST TAKES FAY INLAND ACROSS THE WEST COAST OF FLORIDA WITH A NORTHWARD MOTION AFTER THAT. ON THIS TRACK...FAY WOULD HAVE LITTLE TO NO INFLUENCE ON OUR AREA. OTHERWISE...REMNANT OF UPPER TROUGH AND ASSOCIATED SFC TROUGH WILL CONTINUE ACROSS THE GULF COAST THROUGH MID WEEK BEFORE DISSIPATING. MEANWHILE PW VALUES WILL REMAIN AOA 2 INCHES. THIS WILL CONTINUE THE HIGHER THAN NORMAL RAIN CHANCES BOTH TUE AND WED. IN ADDITION TO ALSO SERVING TO CONTINUE HOLDING MAX TEMPS SLIGHTLY BELOW CLIMO. STEERING FLOW WILL BE VERY LIGHT AND THE RESULTANT SLOW STORM MOTIONS WILL LEAD TO VERY HEAVY RAINFALL AMOUNTS IN THE THUNDERSTORMS. AMOUNTS COULD EASILY EXCEED 2 INCHES PER HOUR. /13 .LONG TERM...(THURSDAY THROUGH SUNDAY)...THE EXTENDED RANGE OF THE FORECAST WILL BE HIGHLY DEPENDENT ON HOW MUCH OF A HIGH PRESSURE RIDGE BUILDS ACROSS THE EASTERN STATES LATE IN THE WEEK AND WHAT INFLUENCE THAT WILL HAVE ON THE MOTION OF FAY OR REMNANTS THEREOF. CURRENT EXPECTATIONS ARE FOR FAY TO NOT INFLUENCE OUR WEATHER THROUGH THE EXTENDED. THIS WILL LEAVE A FAIRLY STANDARD LATE AUGUST FORECAST ACROSS THE CENTRAL GULF COAST. PLENTY OF DEEP LAYER MOISTURE COMBINED WITH DAYTIME HEATING ALONG WITH SEABREEZE/OUTFLOW BOUNDARIES WILL LEAD TO NEAR CLIMO POPS 30-40 PERCENT THROUGH THE PERIOD. HIGH AND LOW TEMPERATURES ARE ALSO EXPECTED TO BE NEAR CLIMATOLOGICAL NORMS. /13 && .MARINE...WINDS OVER THE MARINE AREA WILL REMAIN LIGHT SOUTH TO EAST UNTIL TUESDAY AFTERNOON THEN BEGIN TO TRANSITION TO NORTHERLY AS THE OUTER EFFECTS OF FAY BEGIN TO AFFECT THE MARINE AREA. BASED ON LATEST TRACK GUIDANCE FROM NHC. STRONGEST WINDS OVER THE MARINE AREA THROUGH FRIDAY...OUTSIDE OF NEAR SHOWERS AND THUNDERSTORMS...ARE FORECAST TO BE IN THE 10 TO 15 KNOT RANGE AT THE PRESENT TIME. NONE OF MY WAVE GUIDANCE SHOW ANY WAVE HEIGHTS OF SIGNIFICANCE UNTIL AFTER THE MARINE FORECAST PERIOD. I DID PLACE SOME 3 TO 4 FOOT HEIGHTS IN THE SOUTHERN SECTIONS MID TO LATE WEEK. /11 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 88 71 88 72 / 60 20 50 30 PENSACOLA 85 73 89 73 / 60 20 40 30 DESTIN 86 74 88 75 / 70 20 40 30 EVERGREEN 87 69 90 70 / 70 20 50 30 WAYNESBORO 89 69 88 68 / 60 20 50 40 CAMDEN 90 69 90 69 / 60 20 50 40 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 11.DF 13.JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT MON AUG 18 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-191200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 600 AM CDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TONIGHT AND MONDAY. A STATIONARY FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE IN LOW LYING AND OTHER FLOOD PRONE LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TROPICAL STORM FAY IS EXPECTED TO MOVE INTO THE FLORIDA STRAITS LATER TODAY...POSSIBLY INCREASING TO HURRICANE STRENGTH WHILE MOVING NORTHWARD OVER THE EXTREME SOUTHEASTERN GULF OF MEXICO BEFORE MAKING LANDFALL ON THE WESTERN GULF COAST OF SOUTH FLORIDA DURING THE DAY TUESDAY. BASED ON THE LATEST FORECAST TRACK...FAY WOULD CAUSE A SLIGHT INCREASE IN SEAS ACROSS THE GULF WATERS OFF THE ALABAMA AND NORTHWEST FLORIDA COASTS WEDNESDAY. IN ADDITION...LONGER PERIOD SWELLS PROPAGATING NORTHWEST FROM FAY ARE EXPECTED TO INCREASE THE THREAT FOR DANGEROUS RIP CURRENTS ALONG THE BEACHES FROM DAUPHIN ISLAND EASTWARD ACROSS THE DESTIN AREA BY MID WEEK. ALL INTERESTS SHOULD MONITOR THE LATEST ADVISORIES ON TROPICAL CYCLONE FAY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The Mobile radar (KMOB), 16 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131463.